Lightning, Hampshire
- When
- May 30, 7:00 PM EST to 7:02 PM EST
- Where
- Hampshire County, Cummington
- Property damage
- $35,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Lightning struck a house in Cummington, and a house in tree in Westhampton, which brought down large branches onto a road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a house in Cummington, and a house in tree in Westhampton, which brought down large branches onto a road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 30, 3:34 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 434 PM EDT TUE MAY 30 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... TWO MAIN FCST ISSUES THIS PERIOD. FIRST...LOW CLOUDS AND FOG ACROSS CAPE ANN TAFTN EXTENDING NEWD UP THE CSTL. ANOTHER AREA OF LOW CLOUDS CONFINED TO EASTERN PLYMOUTH COUNTY AND A LARGER AREA OVR GEORGES BANK AT 330 PM AND FLYING WWD TWD MA. LOW CLOUDS SHOULD SPREAD INLAND AFTER SUNSET AS BLYR COOLS...ESPECIALLY INSIDE OF I-495. OTHER FCST ISSUE IS CONVECTION OVR NRN NY STATE EXTENDING INTO VT. THIS COMPLEX ASSOCIATED WITH LARGE SCALE FORCING FM S/WV TROF OVR SRN ONTARIO AND QUEBEC TAFTN...ALNG WITH STG SFC CNVG FM LEFTOVER BACKDOOR FNT. BOTH GFS AND NAM WKN THIS S/WV AS IT TRAVERSES SEWD TNGT. IN ADDITION...INSTAB ALFT AND AT THE SFC NOT PROGGED TO ADVECT E GIVEN LRG UPR RDG AND ASSOCIATED WK WND FIELD OVR THE NE. FURTHERMORE...SFC CNVRG AXIS ASSOCIATED WITH BKDR FNT EXPECTED TO REMAIN OVR ERN NY. THEREFORE...ANY CONVECTION THAT DOES ENTER THE WRN MA AND/OR SW NH WL LKLY ARRIVE IN A WK STATE...SUB-SEVERE. BEST CHANCE OF CONVECTION FIRING WL BE IN NW CT ALNG SEABREEZE BNDRY MARCHING NWD. IN MA AND NH...GREATEST CHC OF CONVECTION WL BE IN THE CT RVR VLLY AND THE EAST SLOPES OF BERKS WHERE DIFFERENTIAL HEATING HAS GENERATED MODEST CU FIELD LATE TAFTN. FOR WED...SFC FLOW BECOMES S-SW BY AFTN...SO EXPECT LOW CLOUDS AND FOG TO BURN OFF AND GIVE WAY TO PARTIAL SUNSHINE. SLGHT CHC OF A RW OR TSTM WED AFTN ACRS NRN AND WRN MA...INCLUDING SRN NH. OTHERWISE...SHOULD BE A DRY AFTN. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... SFC CDFNT DROPS SWD ACRS NORTHERN NEW ENGLAND AND NORTHERN NY LATE WED NIGHT WITH MAIN FOCUS FOR CONVECTION REMAINING N OF FA. BUFKIT SOUNDINGS SHOW CONSIDERABLE INCREASE IN LOW LEVEL MSTR AND SO WE EXPECT LOW CLDS AND AREAS OF FOG DEVELOPING ACRS MUCH OF THE REGION. CDFNT FCST TO MOVE SWD DURING THU BUT MODELS DIFFER ON HOW FAR SOUTH FNT WILL GET. NAM KEEPS FNT ACRS NORTHERN NEW ENG BUT IS NOT SUPPORTED BY ANY OTHER MODEL. WE LEANED TOWARD GFS WHICH MOVES FNT SWD ACRS FA THU AFTN. GFS HAS SUPPORT OF ENSEMBLE MEMBERS AS WELL AS UKMET/ECMWF AND CMC GLOBAL AND THIS SEEMS REASONABLE AS AMPLIFICATION OF UPSTREAM TROF DOES NOT OCCUR TIL THU NIGHT/FRI WHICH SHOULD SUPPORT FNT MOVING FURTHER S DURING THU. WITH GOOD LOW LEVEL CONVERGENCE AND MID LEVEL OMEGA WE EXPECT SHOWERS AND TSTMS TO MOVE SWD INTO FA DURING THU AND SO WE INCREASED POPS TO LIKELY ACRS N ZONES WHERE BEST CONVERGENCE...BUT SHOWERS MAY REMAIN N/W OF CAPE/ISLANDS. SEVERE THREAT IS LOW AS BEST WIND FIELD IS WELL TO THE N ACRS CANADA AND INSTABILITY WILL BE MARGINAL DUE TO CLOUD COVER. HOWEVER AIRMASS IS JUICY WITH PWATS > 1.75 SO HVY RAFL WILL BE THE MAIN THREAT. AIRMASS IS RATHER WARM AHEAD OF FNT WITH INCREASING SW FLOW PUSHING 850 TEMPS TO +16 BUT FULL HEATING WILL NOT BE REALIZED SO CAPPED TEMPS IN LOWER 80S ACRS ERN ZONES WHERE MOST SUN EXPECTED. AS UPSTREAM TROF AMPLIFIES ACRS GT LAKES...LOW PRES EXPECTED TO DEVELOP ALONG THIS FNT ACRS MID ATL REGION WITH FNT SLOWLY REACHING THE S COAST BY FRI MORNING. PERSISTANT LOW LEVEL CONVERGENCE AND OVERRUNNING OF JUICY AIRMASS WITH ELEVATED CONVECTION PSBL WILL LIKELY RESULT IN HEAVY RAFL. WITH THIS STILL BEING ALMOST 3 DAYS AWAY THERE IS UNCERTAINTY WHERE EXACTLY THIS AXIS OF HEAVY RAFL WILL SET UP. BUT 00Z/12Z GFS INDICATING FOCUS WILL BE N AND W OF BDL-LWM THU NIGHT INTO EARLY FRI THEN SHIFTING EWD ACRS REST OF SNE DURING FRI/FRI EVENING. ECMWF HINTING AT SIMILAR SCENARIO. LAST 3 RUNS OF THE GFS HAVE BEEN INDICATING VERY HEAVY QPF IN AXIS OF HEAVIEST RAFL AND POTENTIAL EXISTS FOR UP TO 5 OF RAIN WHERE AXIS SETS UP. THERE IS UNCERTAINTY WITH HOW FAST THIS SYSTEM WILL PULL AWAY...BUT GIVEN AMPLIFIED UPPER TROF IT IS LIKELY THAT SHOWERS WILL LINGER INTO AT LEAST SAT AND POSSIBLY INTO SUN AS WELL PER UKMET. HOWEVER WE TRENDED DRY FOR SUN. FOLLWED HPC FOR EARLY NEXT WEEK WHICH IS CLOSE TO ECMWF SOLUTION OF DRY WEATEHR AS HIGH PRES IN CONTROL. && .AVIATION... IFR CONDITIONS IN THE FORM OF LOW CLOUDS AND FOG WILL BECOME WIDESPREAD ACRS ERN MA THIS EVENING. ELSEWHERE...MVFR CONDITIONS WILL DVLP AROUND MIDNGT. VFR CONDITIONS WILL BECOME WIDESPREAD BY MIDDAY WED AS SFC WNDS SHIFT TO SSW. MVFR CONDITIONS MAY LINGER OVR THE CAPE AND ISLANDS. && .MARINE... POST FRONTAL NE WNDS HV DROPPED BELOW 20 KT. NE WNDS WL BECOME SE OVRNGT. NE WND WAVES OF 2-4 FT WL SUBSIDE AS WND DIMINISHES AND TURNS TO THE SE. MAIN HAZARD TNGT INTO WED AM WL BE FOG. LATEST VIS SATELLITE IMAGERY DETECTING LARGE AREA OF FOG OVR GEORGES BANK AND HEADING W TWD MA. EXPECTING VSBYS TO LWR TO 1-3 NM TNGT ALL WTRS...THEN IMPROVING BY MIDDAY WED. LONG TERM...SW FLOW INCREASES AHEAD OF CDFNT ON THU AND WE EXPECT GUSTS TO 25-30 KTS OVER OPEN WATERS THU AFTN/EVNG AND SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED. TRICKY WIND FCST FOR THU NIGHT/FRI AS FNT SETTLES SLOWLY SWD AND WAVE DEVELOPS TO THE SW. WE EXPECT NE WINDS OVER NORTHERN WATERS BUT WINDS MAY BE VARIABLE ACROSS SOUTHERN WATERS INVOF FRONTAL BOUNDARY AND SFC LOW. WINDS WILL BECOME N/NW SAT/SUN. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...NOCERA LONG TERM...KJC AVIATION...NOCERA MARINE...NOCERA/KJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 507 PM EDT TUE MAY 30 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-311000- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT- WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM- 507 PM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS... EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE... CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE CONNECTICUT VALLEY AND POINTS TO THE WEST THIS EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT THERE WILL BE A RISK OF LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN APPROACHING COLD FRONT WILL BRING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY...ESPECIALLY NORTH OF THE MASS PIKE. THERE IS A LOW RISK THAT A FEW STORMS MAY PRODUCE STRONG WIND GUSTS AND LARGE HAIL BUT THE THREAT OF SEVERE WEATHER IS DIMINISHING. THERE IS A GREATER THREAT FOR HEAVY RAINFALL THURSDAY NIGHT INTO FRIDAY. LATEST FORECASTS INDICATE THE AXIS OF HEAVY RAINFALL WILL INITIALLY SET UP ACROSS SOUTHERN NEW HAMPSHIRE...CENTRAL AND WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT THURSDAY NIGHT... SHIFTING EAST ACROSS RHODE ISLAND AND EASTERN MASSACHUSETTS FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY NIGHT. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 720 PM EDT TUE MAY 30 2006 CTZ002-MAZ002-003-008>010-302345- EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 720 PM EDT TUE MAY 30 2006 AT 718 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL ALONG A LINE EXTENDING FROM NEAR HEATH IN FRANKLIN COUNTY TO NEAR SANDISFIELD IN SOUTHEAST BERKSHIRE COUNTY... MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR...WORTHINGTON AND CHESTER BY 730 PM EDT... COLRAIN AND CHESTERFIELD BY 740 PM EDT...GOSHEN AND TOLLAND BY 750 PM EDT. RAINFALL OF 1 TO 2 INCHES PER HOUR IS LIKELY IN THESE STORMS. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. FIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 746 PM EDT TUE MAY 30 2006 MAZ002-008>010-310015- EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 746 PM EDT TUE MAY 30 2006 AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL FROM WORTHINGTON TO MIDDLEFIELD... OR ABOUT 14 MILES WEST OF NORTHAMPTON...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD BY 800 PM EDT...GOSHEN BY 810 PM EDT...WESTHAMPTON AND WILLIAMSBURG BY 820 PM EDT. RAINFALL OF 1 TO 2 INCHES PER HOUR IS LIKELY IN THESE STORMS. SMALL HAIL AND WIND GUSTS TO 40 MPH WILL ALSO ACCOMPANY THESE STORMS. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. FIELD
The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513516.